Friday afternoon, I was unaware of it, but a small part of my life ended.
I visited my neurologist for the first time since 2006, and yes, before you start scolding, I am ashamed.
On a bit of a tangent, though, it’s a completely different animal now, going to the doctor with insurance. To be able to give them a little white card that says, “Yes, I belong to your club,” and for your very existence standing at the counter not to create a flurry of raised eyebrows and out-of-the-ordinary activity. I hope you’re never in the situation, but in conflict I believe that everyone should do it at least one time – be the self-pay patient at a specialist’s office. It’s an experience you won’t soon forget.
Back to the topic.
I went to the doctor because since I’d last seen him, I’d had two seizures, which in the grand world of epilepsy, is not huge. The first one was negligible and barely qualified. The second was … well, more so. I was awake, and historically I haven’t been awake for my seizures. I pitched forward into the floor at work and regained consciousness for the paramedics and a splooshed lip. Two seizures for me was more than I had from my second birthday to my twenty fifth.
I had the seizures because I hadn’t been taking my medicine.
There are lots of reasons I hadn’t been taking my medicine. At first, it was the cost. Then, after my insurance kicked in and instead of $300 the medicine only cost $30, there was a slight internal dilemma. Would the pharmacy honor my insurance with a prescription that was written before the insurance was effective? I was doing okay without the medicine, did I even really NEED it?
And then there was the real problem.
That medicine made me a monster. I’m talking a really hateful person. To my kids, to my husband, to the people I work for. To myself. I would face what would otherwise be a slight agitation, a mild inconvenience – and I would completely lose control. I would cry, sob, moan, and generally be completely convinced that my life was worthless. Over absolutely nothing, basically.
I could go on, but I think you get the picture. After explaining these issues to my neurologist on Friday, he decided to change my medicine. Something which, as odd as it may sound, terrified me. I had hoped he would just give me something to chill me out, rather than introduce me to some other completely unknown drug with new unexplored side effects. At least the demon medicine I knew. I knew it kept the seizures away. Whether or not it made me want to jump in front of WalMart traffic, I knew it did its fundamental job. As weird as it sounds I’d been more comfortable just leaving it cold in the past than I was with the prospect of replacing it with something new.
Anyway, it’s happening. New prescription filled. Dosage slowly increasing.
Which brings me to the point.
One of the side effects of this new medicine (because like all good consumers, the first thing I did when I got in the car after my appointment was break out the iPhone and Google my new drug) is change in taste. Especially, says Wikipedia, diet sodas. Well, I immediately dismissed that as ludicrous and focused instead on the “Alice in Wonderland Syndrome” where things appear to shrink or swell. Really, like acid?? Awesome.
I’m here to tell you, people, nothing has yet shrank or swollen, but starting yesterday, every diet drink I have touched has tasted like Windex.
My world is dissolving on its very axis.
Things will never be the same.